Alert archive / Minnesota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 1, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at Apr 14, 2003, 11:41 PM CDT for Saint Louis County, Minnesota. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 14, 2003, 11:41 PM CDT (04:41 UTC)
- Expired
- Apr 15, 2003, 12:45 AM CDT
- In force
- 64 min
- Issued by
- NWS Duluth, MN
- Area
- Counties, with a storm outline in the text
County Saint Louis County, MN
The radar
The Duluth radar (KDLH), 86 km from the middle of the area, began a volume at 04:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 4.7 hours before the alert went out and 482 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2983 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 160 m²/s²
- 0-3 km storm-relative helicity
- 342 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 3:30 PM CDT, 8 hours 11 minutes earlier.
Area forecast discussion, Apr 14, 3:30 PM CDT, 8 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 330 PM CDT MON APR 14 2003 SHORT TERM FOCUS IS ON CONVECTION...WITH THE LONG TERM FOCUS ON POTENTIAL FOR MIXED WINTER PRECIPITATION. THE MODELS DIFFER SOMEWHAT IN THEIR HANDLING OF QPF TONIGHT... VERY TYPICALLY OF SUMMER CONVECTION. LIKE THE SPC/HPC HANDLING OF THE THUNDERSTORM POTENTIAL VERY MUCH. SHOULD BE SOME CONVECTIVE DEVELOPMENT DURING THE EVENING. LI FROM MSAS AT -5 TO -7 C JUST AHEAD OF THE FRONTAL BOUNDARY. A STRENGTHENING LOW LEVEL JET AHEAD OF THIS FRONT WILL CAUSE STRONG LOW LEVEL CONVERGENCE IN THE VICINITY OF THE FRONT. THINK THE STORMS WILL BE OF AN ELEVATED NATURE...DUE TO THE STRONG CAP IN PLACE. WILL MAINTAIN ISOLATED WORDING FOR THE NW PORTION OF THE CWA...WITH CHANCE POPS THE REST OF THE AREA. ONLY AN ISOLATED TSRA ON TUESDAY AFTERNOON IN NW WI...AS THE FRONT WILL STALL OUT NEAR OR JUST SOUTH OF THAT AREA. STRONG NE WINDS WILL ALSO BE A BIG STORY...AS THEY CRANK UP IN RESPONSE TO CYCLOGENESIS OVER THE PLAINS. COULD SEE SOME GUSTS INTO THE 40S IF THIS THING DEVELOPS AS PROJECTED. THE SITUATION GETS A LITTLE MORE INTERESTING ON TUESDAY NIGHT AND WEDNESDAY...AS A MASSIVE UPPER LEVEL STORM HEADS NORTHEAST OUT OF THE PLAINS. THE MODELS STRONGLY DIFFER...WITH AVN BRINGING HEAVY PRECIPITATION QUICKLY NORTHWARD THROUGH OUR CWA TUESDAY NIGHT...AND ETA MAINTAINING A DRY FORECAST FOR OUR NORTHERN CWA. WITH THIS SAID...WILL HAVE TO AGREE WITH HPC AND GO WITH A COMPROMISE SOLUTION BETWEEN ETA AND CANADIAN...AS ETA HAS BEEN TRENDING FARTHER NORTH WITH SUCCESSIVE MODEL RUNS. AM A BIT CONCERNED THAT THERE MAY BE SOME ICE TUESDAY NIGHT...BUT WITH TEMPERATURES IN THE 80S TODAY... THE GROUND WILL BE QUITE WARM. STILL...WITH STRONG CAA FROM THE NE...THERE DEFINITELY COULD BE SOME ICE. WILL PLAY IT WITH A MIX FOR NOW...WITH THE HOPES THAT THE MODELS HAVE A BETTER HANDLE ON THE SITUATION WITH SUBSEQUENT MODEL RUNS. WILL BE A MAJOR BATTLE BETWEEN THE STORM IN THE PLAINS WITH ALL ITS GULF MOISTURE AND THE EXTREMELY DRY HUDSON BAY HIGH. TEMPS ARE QUITE TRICKY...ALTHOUGH MOS GUIDANCE NOT TOO FAR APART. WILL ONLY MAKE SOME MINOR CHANGES THERE. .DLH...NONE. DAP
Hazardous weather outlook, Apr 14, 7:18 AM CDT, 16 hours 23 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-151230- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 718 AM CDT MON APR 14 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS MAY DEVELOP ALONG AN ADVANCING TROUGH THIS AFTERNOON OR EVENING. THERE IS A SLIGHT CHANCE THAT SUCH THUNDERSTORMS WILL PRODUCE LARGE HAIL AND DAMAGING WINDS ACROSS NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN DURING THIS TIME. THUNDERSTORMS ARE ALSO ACCOMPANIED BY LIGHTNING...WHICH IS DANGEROUS IF IT STRIKES THE SURFACE. A COMBINATION OF TEMPERATURES IN THE UPPER 70S...WINDS OF 15 TO 20 MPH...AND RELATIVE HUMIDITIES IN THE 25 TO 30 PERCENT RANGE WILL CREATE A FIRE HAZARD CLOSE TO BUT LESS SEVERE THAN THOSE NEEDED FOR A RED FLAG WARNING IN AREAS OF MINNESOTA WEST AND SOUTH OF DULUTH...AND IN NORTHWEST WISCONSIN THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF ACCUMULATING SNOW IN SOME AREAS WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SEVERE WEATHER SPOTTERS MAY BE NEEDED IF SEVERE THUNDERSTORMS DEVELOP LATE THIS AFTERNOON OR THIS EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/DLH EOM
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 12:20 AM CDT | Severe Thunderstorm Warning | DLH | Lake | 55 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.